Raynaud’s, Other Severe Side Effects from Interferon Therapy Reported in Hepatitis B, D Patient

Raynaud’s, Other Severe Side Effects from Interferon Therapy Reported in Hepatitis B, D Patient
0
(0)

A case report from Pakistan reported for the first time severe musculoskeletal side effects and Raynaud’s phenomenon on a patient with chronic hepatitis B and D who was treated with pegylated interferon.

Hepatitis D virus (HDV) can only infect patients who carry the hepatitis B virus (HBV). This co-infection leads to a decrease in patients’ life expectancy. While HBV can be treated with antiviral treatments or immune system modulators, pegylated interferon has been the only drug to show an effective response against HDV.

The case report “Raynaud’s phenomenon and bilateral olecranon bursitis co-existing in a patient with chronic hepatitis B and D treated with pegylated interferon,” published in the Journal of Pakistan Medical Association, describes a patient who presented rheumatological side effects, Raynaud’s phenomenon, digital ulcerations, and bilateral olecranon bursitis (also known as swell-bow) when he was treated with pegylated interferon therapy.

The authors report the case of a 20-year-old male diagnosed with chronic hepatitis B and D whose fingers began to turn blue six weeks after treatment with pegylated interferon, later progressing to painful ulcerations.

The patient also developed occasional bilateral knee pain and painful swelling behind both elbows, consistent with olecranon bursitis.

All the symptoms improved once the treatment was stopped and reappeared when pegylated interferon was re-introduced. Although the team could not explain the full relation between the symptoms, the authors identified all symptoms as being side effects of the pegylated interferon treatment.

Other studies have described that interferon therapy can effect the blood supply in tissues, and can induce Raynaud’s syndrome with digital necrosis. Rheumatological complications have also been reported with interferon therapy.

However, Raynaud’s syndrome with digital ulceration and bursitis was never before reported. More importantly, there are no therapeutic recommendations for this complex and more severe situation.

The authors used the same treatment guidelines as those used for Raynaud’s syndrome due to interferon therapy. Pegylated interferon therapy was discontinued, and the patient started treatment with vasodilators, such as calcium antagonists or prostaglandins.

This case study highlights the importance of recognizing the possible side effects of pegylated interferon therapy.

“Peg [pegylated] IFN-a has various clinical applications and this is the only drug approved for the treatment of hepatitis D. Although rare, ischaemic digital necrosis, Raynaud’s phenomenon, and bursitis are potential adverse effects of Peg IFN therapy. Physicians in all areas of practice should be aware that Peg IFN may cause musculoskeletal side effects and substantially reduce overall quality of life,” the team wrote in their report.

How useful was this post?

Click on a star to rate it!

Average rating 0 / 5. Vote count: 0

No votes so far! Be the first to rate this post.

As you found this post useful...

Follow us on social media!

We are sorry that this post was not useful for you!

Let us improve this post!

Tell us how we can improve this post?

Leave a Comment